Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Lincoln, IL

May 30, 2004Knox County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 30, 2004, 4:21 PM CDT for Knox County, Illinois. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2004, 4:21 PM CDT (21:21 UTC)
Expired
May 30, 2004, 10:15 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 78 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 4:45 PM CDTFLASH FLOODGilson, ILON IL-97 AND COUNTY ROAD 5. FROM SHERIFF.
May 30, 4:45 PM CDTFLASH FLOODGilson, ILON IL-97 AND COUNTY ROAD 5. FROM SHERIFF.
May 30, 4:45 PM CDTFLASH FLOODGilson, ILON IL-97 AND COUNTY ROAD 5. FROM SHERIFF.
May 30, 4:45 PM CDTFLASH FLOODGilson, ILON IL-97 AND COUNTY ROAD 5. FROM SHERIFF.
May 30, 5:15 PM CDTFLASH FLOODGalesburg, ILFLOODING REPORTED COUNTY-WIDE BY SHERIFF.
May 30, 5:15 PM CDTFLASH FLOODGalesburg, ILFLOODING REPORTED COUNTY-WIDE BY SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 302123
FFWILX
ILC095-310315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
421 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1015 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINS CONTINUING ACROSS WESTERN KNOX COUNTY. RADAR ESTIMATED
  RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WITH THE STRONG THUNDERSTORMS
  MOVING INTO KNOX COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.

REPORT FLASH FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST 
LAW ENFORCEMENT AGENCY...AND ASK THEM TO RELAY THE REPORT TO THE 
NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4115 9000 4072 9000 4072 9045 4089 9044
          4115 9044

$$

KELLY

NNNN
1 follow-up statement
000 
WGUS73 KILX 310126
FFSILX
ILC057-095-169-310200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
826 PM CDT SUN MAY 30 2004

...THE FLASH FLOOD WARNING FOR KNOX...FULTON AND SCHUYLER COUNTIES
HAS BEEN CANCELLED...

THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 4073 9001 4048 8988 4034 9007 4013 9027
          4000 9061 4010 9070 4011 9092 4028 9091
          4028 9051 4050 9044 4114 9044 4115 9000

$$

KELLY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:45 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 30, 2:45 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT SUN MAY 30 2004

.DISCUSSION...MAIN FORECAST CHALLENGES INCLUDE SVR STORMS EARLY
TNT AND PRECIP CHANCES WITH UPPER LOW THRU WEDNESDAY. MODELS
FAIRLY SIMILAR IN EVOLUTION OF UPPER SYSTEM OVER THE GREAT LAKES
EARLY THIS WEEK. SOME MINOR TIMING DIFFERENCES WITH FROPA THIS
EVENING AND OVERNIGHT ACRS THE FCST AREA BUT THOSE ARE MINOR. ETA
MODEL USED WITH THIS FCST PACKAGE WITH A BLEND OF THE GFS ENSEMBLE
AND EURO MODEL FOR DAYS 4 THRU 7. WL ADD A FLOOD WATCH FOR OUR SE
THIRD AS THIS AREA RECEIVED TORRENTIAL RAINS SVL DAYS AGO AND FFG
THE LOWEST IN THIS AREA.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
OUTFLOW BOUNDARY FROM MORNING CONVECTION CLEARLY EVIDENT ON VISIBLE
SATELLITE LOOP...MAKING ITS WAY NORTH NOW AS NEXT BATCH OF SEVERE
CONVECTION MAKES ITS WAY INTO WEST CENTRL IL. WIND PROFILE ALONG
AND NORTH OF BNDRY VERY CONDUCIVE TO UPDRAFT ROTATION WITH WINDS
MORE UNIDIRECTIONAL SOUTH OF MESOSCALE BNDRY. WL KEEP LIKELY POPS
GOING MOST AREAS WITH THE NW PRECIP ENDING LATER THIS EVENING WHILE
STORM CHANCES REMAIN ACRS THE SOUTHEAST UNTIL ABOUT 06Z. WINDS TO
TURN MORE SW AND WEST TNT AS BNDRY SHIFTS EAST WITH SOME LOW AND MID
LVL DRYING INDICATED ON SOUNDINGS AND TIME HEIGHT CROSS SECTIONS AFTR
MIDNIGHT. UPPER LOW TO SETTLE ACRS THE REGION STARTING ON MONDAY WITH
DAILY CHANCES FOR MAINLY AFTN AND EVENING CONVECTION WITH LI/S AROUND
-3 AND TOTAL TOTALS IN THE MID 50S INDICATIVE OF THE AMOUNT OF COLD AIR
ALOFT WITH THIS FEATURE. AS UPPER LOW SLOWLY FILLS...TEMPS ALOFT WILL
SLOWLY WARM WITH LOW LVL LAPSE RATES NOT AS STEEP AS WE HEAD INTO
MID WEEK.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
NW FLOW PATTERN TO PREVAIL DURING THE SECOND HALF OF THE WEEK AS UPPER
LOW WEAKENS TO OUR EAST. SVL WEAK SHORTWAVES EMBEDDED IN NW FLOW WITH
STRONGEST CENTER OF CURRENT ON ENSEMBLES FROM CNTRL PLAINS INTO THE
LOWER OHIO VALLEY SUGGESTING ANY MCS ACTIVITY SHOULD STAY TO OUR
SOUTH. WL KEEP DRY FCST GOING IN EXTENDED.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH UNTIL 400 AM CDT FOR AREAS ALONG AND SOUTH OF A
SHELBYVILLE TO PARIS LINE.

&&

SMITH
Hazardous weather outlook, May 30, 11:27 AM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1127 AM CDT SUN MAY 30 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-311100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1128 AM CDT SUN MAY 30 2004

...THERE IS A HIGH RISK OF A SEVERE WEATHER OUTBREAK THIS AFTERNOON
INTO THIS EVENING WITH THE POTENTIAL FOR SIGNIFICANT LONG-TRACKED
TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTER SCATTERED THUNDERSTORMS DEPART THE AREA THIS MORNING...MORE
THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON AND LAST INTO THE
EVENING HOURS. MANY OF THESE STORMS WILL BE SEVERE...PRODUCING VERY
LARGE HAIL AND DAMAGING WINDS. THE POTENTIAL ALSO EXISTS FOR
TORNADOES...A FEW OF WHICH MAY BE LARGE AND PRODUCE LONG DAMAGE
TRACKS. THE TIME FRAME FOR THE MOST INTENSE THUNDERSTORMS WILL BE
FROM AROUND 2 PM UNTIL 8 PM. AFTER THAT...THE STORMS ARE EXPECTED TO
EVOLVE INTO A SEVERE SQUALL LINE OVER THE EASTERN HALF OF THE
AREA...PRODUCING MAINLY DAMAGING WINDS. MOST OF THE SEVERE WEATHER
SHOULD MOVE EAST INTO INDIANA BY MIDNIGHT.

TORRENTIAL RAINFALL WILL ACCOMPANY SOME OF THE STORMS. SINCE THE
GROUND IS STILL SATURATED FROM PREVIOUS RAINFALL OVER SOUTHEASTERN
ILLINOIS...FLASH FLOOD CONDITIONS MAY RETURN TO THAT PORTION OF THE
AREA IN ADDITION TO THE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DISTURBANCE IN THE UPPER ATMOSPHERE WILL LINGER OVER THE GREAT
LAKES MONDAY THROUGH WEDNESDAY...LEADING TO A CHANCE FOR AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT FROM
AROUND 2 PM UNTIL MIDNIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BYRD

In the hours before

Local storm report, May 30, 11:01 AM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1101 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
05/30/2004                   SANGAMON           IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN AT LINCOLN PARK AND 22ND
            STREET.

&&

KELLY
Local storm report, May 30, 11:17 AM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1117 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     MANSFIELD               40.21N 88.51W
05/30/2004                   PIATT              IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0940 AM     TSTM WND DMG     3 WSW CHILLICOTHE       40.90N 89.55W
05/30/2004                   PEORIA             IL   TRAINED SPOTTER

            ALUMINUM STORAGE SHED AND A PLASTIC STORAGE SHED BLOWN
            INTO FIELD.

0940 AM     TSTM WND GST     2 W CHILLICOTHE         40.92N 89.54W
05/30/2004  75 MPH           PEORIA             IL   TRAINED SPOTTER

            4 INCH DIAMETER TREE LIMBS DOWN.

&&

KELLY
Local storm report, May 30, 12:22 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1222 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     MANSFIELD               40.21N 88.51W
05/30/2004                   PIATT              IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0900 AM     FLASH FLOOD      CASTLETON               41.12N 89.70W
05/30/2004                   STARK              IL   TRAINED SPOTTER

            WATER FLOWING OVER ROADS BETWEEN CASTLETON AND
            KEWANEE...MANY CREEKS...STREAMS AND CANALS OVER THEIR
            BANKS. SOME FIELD FLOODING. REPORT FROM SWOP SPOTTER
            NETWORK.

0900 AM     TSTM WND DMG     5 N ELMWOOD             40.85N 89.97W
05/30/2004                   PEORIA             IL   EMERGENCY MNGR

            1 FOOT DIAMETER TREE DOWN.

0930 AM     FLASH FLOOD      PEORIA                  40.74N 89.61W
05/30/2004                   PEORIA             IL   TRAINED SPOTTER

            ROADWAYS PRETTY FULL...1.50 INCHES IN ABOUT 10 MINUTES.
            REPORT FROM SWOP SPOTTER NETWORK.

0937 AM     TORNADO          1 S GREEN VALLEY        40.39N 89.64W
05/30/2004                   TAZEWELL           IL   EMERGENCY MNGR

            BRIEF TOUCHDOWN.

0940 AM     TSTM WND DMG     3 WSW CHILLICOTHE       40.90N 89.55W
05/30/2004                   PEORIA             IL   TRAINED SPOTTER

            ALUMINUM STORAGE SHED AND A PLASTIC STORAGE SHED BLOWN
            INTO FIELD.

0940 AM     TSTM WND GST     2 W CHILLICOTHE         40.92N 89.54W
05/30/2004  75 MPH           PEORIA             IL   TRAINED SPOTTER

            4 INCH DIAMETER TREE LIMBS DOWN.

0940 AM     TSTM WND DMG     3 SW CHILLICOTHE        40.89N 89.54W
05/30/2004                   PEORIA             IL   EMERGENCY MNGR

            MORTON BUILD DOWN.

1040 AM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
05/30/2004                   SANGAMON           IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN AT LINCOLN PARK AND 22ND
            STREET.

1114 AM     FLASH FLOOD      HENRY                   41.11N 89.36W
05/30/2004                   MARSHALL           IL   EMERGENCY MNGR

            STREETS WERE FLOODED FOR SHORT TIME IN TOWN AND CREEKS
            WEST OF TOWN WERE RUNNING HIGH BUT NOT YET OUT OF BANKS.

&&

KELLY
Local storm report, May 30, 2:24 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
224 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND DMG     1 S BRADFORD            41.16N 89.66W
05/30/2004                   STARK              IL   CO-OP OBSERVER

            NORTH SIDE OF GARAGE DESTROYED. TREE DOWN APPROXIMATELY
            75 TO 100 FT HIGH. ANOTHER TREE ON OTHER SIDE OF HOUSE
            DOWN, LYING IN A DIFFERENT DIRECTION. THIRD TREE DOWN
            ACROSS THE STREET. 1.4 INCHES OF RAIN IN 15 MINUTES.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:51 AM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell39 min
May 30, 9:01 AM CDTSevere Thunderstorm WarningILXStark44 min
May 30, 9:06 AM CDTFlash Flood WarningILXKnox, Stark6 hr
May 30, 9:27 AM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford48 min
May 30, 9:34 AM CDTFlash Flood WarningILXPeoria, Tazewell6 hr
May 30, 9:46 AM CDTTornado WarningILXTazewell, Woodford59 min
May 30, 9:52 AM CDTFlash Flood WarningILXMarshall, Woodford6 hr
May 30, 10:27 AM CDTFlash Flood WarningILXMcLean6 hr
May 30, 11:06 AM CDTSevere Thunderstorm WarningILXDeWitt, McLean39 min
May 30, 11:10 AM CDTSevere Thunderstorm WarningILXLogan, Macon50 min
May 30, 3:45 PM CDTTornado WarningILXFulton, Knox60 min
May 30, 4:09 PM CDTTornado WarningILXSchuyler66 min
May 30, 4:28 PM CDTSevere Thunderstorm WarningILXPeoria, Stark62 min
May 30, 4:29 PM CDTTornado WarningILXPeoria, Stark61 min
May 30, 4:34 PM CDTFlash Flood WarningILXFulton, Schuyler6 hr
May 30, 4:36 PM CDTTornado WarningILXTazewell, Woodford54 min
May 30, 4:40 PM CDTFlash Flood WarningILXPeoria, Stark6 hr
May 30, 4:43 PM CDTTornado WarningILXFulton, Knox62 min
May 30, 4:49 PM CDTSevere Thunderstorm WarningILXMenard56 min
May 30, 4:59 PM CDTTornado WarningILXCass, Mason61 min
May 30, 5:06 PM CDTTornado WarningILXShelby54 min
May 30, 5:10 PM CDTTornado WarningILXMarshall65 min
May 30, 5:19 PM CDTTornado WarningILXWoodford56 min
May 30, 5:24 PM CDTFlash Flood WarningILXMarshall, Woodford6 hr
May 30, 5:25 PM CDTTornado WarningILXClark, Crawford, Cumberland, Jasper65 min
May 30, 5:30 PM CDTFlash Flood WarningILXTazewell6 hr
May 30, 5:31 PM CDTTornado WarningILXEffingham, Logan, Shelby, Tazewell59 min
May 30, 5:34 PM CDTFlash Flood WarningILXEffingham, Shelby6 hr
May 30, 5:40 PM CDTSevere Thunderstorm WarningILXDouglas, Edgar65 min
May 30, 5:44 PM CDTTornado WarningILXLogan, Tazewell46 min
May 30, 5:54 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon, Piatt51 min
May 30, 6:03 PM CDTTornado WarningILXMcLean57 min
May 30, 6:09 PM CDTTornado WarningILXEdgar66 min
May 30, 6:12 PM CDTTornado WarningILXDeWitt63 min
May 30, 6:16 PM CDTTornado WarningILXColes59 min
May 30, 6:21 PM CDTSevere Thunderstorm WarningILXChampaign69 min
May 30, 6:24 PM CDTTornado WarningILXCumberland, Effingham, Jasper66 min
May 30, 6:36 PM CDTTornado WarningILXClark54 min
May 30, 6:49 PM CDTSevere Thunderstorm WarningILXPiatt56 min
May 30, 6:57 PM CDTTornado WarningILXChampaign, Piatt63 min

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.